Iowa, 2022High Wind in Iowa, April 14, 2022
April 14, 2022 · NWS FSD · 7 events in 7 counties and zones
Intense low pressure continued to produce a strong gradient across the Northern Plains, which intensified with another pulse of cold advection on April 14. Numerous high-profile vehicles had difficulty navigating the extreme wind gusts, with a few overturned semi-trucks across northwest Iowa.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure continued to produce a strong gradient across the Northern Plains, which intensified with another pulse of cold advection on April 14. Numerous high-profile vehicles had difficulty navigating the extreme wind gusts, with a few overturned semi-trucks across northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 14, 3:04 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 14, 3:04 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
404 AM CDT Thu Apr 14 2022
.SHORT TERM...(Today through Friday)
Issued at 355 AM CDT Thu Apr 14 2022
Strong winds continue today with the strongest winds taking place
in the morning as the low level jet strengthens to 50+ knots
aloft and surface pressure gradient further intensifies. Wind
gusts into the 50s are expected this morning before ever so
slightly decreasing into the afternoon hours as the low level jet
and associated low pressure system move off to the northeast. Have
upgraded the wind advisory to a High Wind Warning from a line
from Slayton, MN to Wessington Springs, SD and north. Advisory
level winds, gusting into the upper 40s, continue through the
afternoon but will be slow to wane during the evening and
overnight hours as the strong, but decreasing, westerly winds keep
the boundary layer mixed. Have bumped up winds using the NBM 4.1
for gusts today.
Aside from the winds, the slow moving low to the north continues to
rotate some wrap around moisture north of I-90 this morning. Light
snow has been reported north and east of the Sioux Falls metro and
may affect morning commutes. Reductions in visibilities are
expected with the falling snow due to the strong winds. Please
drive to conditions if you have to drive through the light snow
this morning! While mixing increases during the afternoon,
soundings still show a saturated dendritic growth zone along with
a hint of instability. Hi-Res guidance does show light snow
showers this afternoon. However, timing and location still vary
amongst the models along with drier air in the low levels. Have
slightly bumped up PoPs to between 10-14% to account for flurries
north of I-90 this afternoon.
Very high to extreme fire danger is expected south of I-90 this
afternoon. Please see the fire weather discussion for more details
about today's fire danger.
Friday will be a calmer and cooler day as nothing more then typical
breezy winds are expected. Lows around down into the 20s along with
lingering breezy winds will lower wind chill values down to the
teens and single digits for a brisk start to Friday. A surface high
moving in from the northwest will rotate the surface winds to out of
the north/northwest, keeping below average temperatures locked in
place. Highs will span from just below 40 along the highway 14
corridor to near 50 by the Highway 20 corridor. Some models hint at
the potential for some light snow showers south of I-90. Soundings
depict dry low levels so am currently not expecting precip to reach
the ground. Will monitor trends to see if PoPs need to be adjusted.
.LONG TERM...(Saturday through Wednesday)
Issued at 355 AM CDT Thu Apr 14 2022
A cold surface high will be moving through the Northern plains on
Saturday keeping cooler, northerly flow locked in place. Highs
look to remain in the low 40s to possibly low 50s across the
forecast area. An upper wave remains on track to move into the
region on Sunday. The GFS, Euro, and Canadian ensembles are a
little more excited for precipitation on sunday as their
probability for a few hundredths has increased to near 100%. There
could be some mixed precipitation depending on how warm surface
temperatures get. Have left the NBM PoPs and temperatures to
account for this uncertainty.
After this wave pushes through, upper level ridging and northerly
flow look to make a return to the area. Without any advection, still
looking at cooler and dry conditions to continue into the start of
the work week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed Apr 13 2022
Strong and very gusty west-northwest winds will persist throughout
this TAF period, with frequent gusts 30-45+ kt likely for most
locations. Strongest winds are expected late tonight, and
especially mid-morning through early evening Thursday, 14Z-23Z.
Winds will ease more substantially after sunset Thursday evening.
Aside from the winds, should see MVFR ceilings work into areas
north of I-90 corridor tonight into Thursday morning, possibly
accompanied by light snow showers/flurries into portions of the
Highway 14 corridor. Any falling snow with the expected strong
winds could briefly reduce visibility, but overall the visibility
is expected to remain VFR.
&&
.FIRE WEATHER...
Issued at 355 AM CDT Thu Apr 14 2022
Dry antecedent conditions continue to provide dry fuels for fires
today. Relative humidity's fall to the 20s and possibly teens if
efficient mixing can occur this afternoon along with strong
westerly winds gusting above 45 mph all but make for critical fire
danger conditions. Have issued a red flag warning from a line
from Corsica, SD to Harrisburg SD, to Spencer, IA and south. The
red flag warning is in effect from noon to 9 pm this evening.
Tomorrow is a bit questionable for fire danger concerns. While
relative humidity's will again be in the low 20s, winds may be too
light to issue any red flag warnings. Will monitor trends to see if
fire weather headlines will be needed for Friday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM CDT this evening for
SDZ064>071.
Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for SDZ070-071.
Wind Advisory until 7 PM CDT this evening for SDZ050-057>069.
High Wind Warning until 7 PM CDT this evening for SDZ038>040-
052>056.
MN...Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for MNZ081-089-090-098.
High Wind Warning until 7 PM CDT this evening for MNZ071-072-080-
097.
IA...Red Flag Warning from noon today to 9 PM CDT this evening for
IAZ012>014-020>022-031-032.
Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning from noon today to 9 PM CDT this evening for
NEZ013-014.
Wind Advisory from 7 AM this morning to 7 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...JH
FIRE WEATHER...MeyersHazardous weather outlook, Apr 14, 3:56 AM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
456 AM CDT Thu Apr 14 2022
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>063-151000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-
456 AM CDT Thu Apr 14 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Strong westerly winds gusting up to 40-60 mph this morning will
slowly wane into the evening hours. Please drive to conditions as
strong winds can make driving difficult!
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
High fire danger is excepted on Friday. Please continue to monitor the
forecast for the latest fire weather updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ064>071-151000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
456 AM CDT Thu Apr 14 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Strong westerly winds gusting above 45 mph, dry fuels, and low
relative humidity will generate extreme fire danger today. Please
follow the necessary safety precautions to prevent the spread of
any fires.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
High fire danger is excepted on Friday. Please continue to monitor the
forecast for the latest fire weather updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 4:08 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
508 AM CDT Thu Apr 14 2022
MNZ071-097-SDZ039-040-054>056-141500-
Lincoln-Pipestone-Kingsbury-Brookings-Miner-Lake-Moody-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe,
Pipestone, De Smet, Arlington, Lake Preston, Brookings, Howard,
Madison, Orland, and Flandreau
508 AM CDT Thu Apr 14 2022
While snow will remain light this morning, wind gusts of 50 to 60
mph will bring reduced visibility at times. Accumulations will be
minor but please use caution traveling as the visibility could
quickly fall and some slick spots will be possible on roads.
High Wind, Osceola
- When
- April 14, 5:30 AM CST to 4:45 PM CST
- Where
- Osceola forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 42 mph at Iowa State Mesonet site SBEI4 7 miles southwest of Ocheyedan. A semi-truck was overturned by wind gusts on Iowa State Highway 60 near the Minnesota border.
High Wind, Sioux
- When
- April 14, 6:00 AM CST to 5:30 PM CST
- Where
- Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 50 mph at Automated Weather Observing System site KSXK near Maurice, with several peak gusts of 58 mph measured at 1155CST, 1335CST and 1435CST. A one foot diameter tree was snapped around 1200CST in Hull, and an awning torn off a house in Orange City.
High Wind, O'Brien
- When
- April 14, 6:45 AM CST to 11:00 AM CST
- Where
- O'Brien forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 44 mph at Automated Weather Observing System site KSHL at Sheldon.
High Wind, Clay
- When
- April 14, 7:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 45 mph at Automated Surface Observing System site KSPW near Spencer, with peak gusts of 60 mph measured at 1423CST and 1530CST.
High Wind, Cherokee
- When
- April 14, 7:20 AM CST to 3:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Sustained winds were intermittently around 40 mph at Iowa State Mesonet site MCSI4 10 miles south of Marcus.
High Wind, Lyon
- When
- April 14, 8:00 AM CST to 3:15 PM CST
- Where
- Lyon forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 44 mph at Iowa State Mesonet site DONI4 3 miles east-northeast of Doon.
High Wind, Buena Vista
- When
- April 14, 9:30 AM CST to 1:45 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Sustained winds were frequently between 40 and 43 mph at Automated Weather Observing System site KSLB 5 miles southwest of Storm Lake.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Montana, April 14, 20222 deaths · 1 event
- Hail in Oregon, April 14, 20221 death · 1 injured · $50,000 · 0.25 in hail · 1 event
- High Wind and Strong Wind in Wisconsin, April 14, 2022$55,000 · 55 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 14, 202237 events
- High Wind in Iowa, April 14, 202254 kt wind · 27 events
- Damaging Wind in New Jersey, April 14, 20221 injured · $15,000 · 57 kt wind · 1 event
- High Wind in Minnesota, April 14, 202215 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14 to 18, 20228 events
- High Wind in Michigan, April 14, 202254 kt wind · 8 events
- High Wind in Minnesota, April 14, 202255 kt wind · 7 events
- High Wind in Illinois, April 14, 202255 kt wind · 7 events
- Damaging Winds in Connecticut, April 14, 202250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022849, 1022850, 1022851, 1022852, 1022853, 1022848, 1022854.